Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 115, NWS Bismarck, ND

September 3, 20144 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2014, 5:41 PM CDT for 4 counties in North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2014, 5:41 PM CDT (22:41 UTC)
Expired
Sep 3, 2014, 6:45 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, ND, Divide County, ND, Mountrail County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 155 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:47 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 3, 3:47 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT WED SEP 3 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 221 PM CDT WED SEP 3 2014

CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEAST MONTANA WITH
MOISTURE CONTINUING TO SLOWLY WRAP UP INTO CENTRAL NORTH DAKOTA
AHEAD OF IT. UPPER LEVEL ANALYSIS PLACES TROUGH/LOW PUSHING FORWARD
INTO EASTERN MONTANA. INITIAL WAVE EJECTING AHEAD OF THE TROUGH
CONTINUES TO PRODUCE CONVECTION OVER NORTHEAST MONTANA. FORECAST
CHALLENGES FOR TODAY INCLUDE THE SEVERE POTENTIAL LATE TODAY INTO
TONIGHT...AND THEN GUSTY WINDS ON THURSDAY.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...UPPER TROUGH WILL
CONTINUE ITS EASTWARD PUSH WITH BROAD SCALE LIFT CONTINUING TO
INCREASE FROM WEST TO EAST. MOISTURE WILL CONTINUE TO INCREASE AS
LOW SLOWLY SHIFTS TOWARDS NORTH CENTRAL SOUTH DAKOTA. INITIAL
DISCRETE STORMS THAT DEVELOP WILL ENCOUNTER INCREASING INSTABILITY
ALONG WITH IMPRESSIVE DEEP LAYER SHEAR. EXPECT INITIAL STORMS WILL
HAVE A MAINLY HAIL THREAT ALONG WITH A STRONG WIND THREAT. AS TIME
GOES ON AND STORM DEVELOPMENT WORKS EASTERLY ENCOUNTERING HIGHER
MOISTURE...THERE MAY BE A BRIEF TORNADO THREAT IF THE STORMS CAN
BE SURFACE BASED. WITH THAT SAID...THE HAIL AND WIND THREAT WILL
CONTINUE INTO THE LATE EVENING. FOCUS FOR SEVERE WILL SHIFT OVER
MAINLY CENTRAL INTO EASTERN NORTH DAKOTA OVERNIGHT AS PLUME OF
STRONG INSTABILITY REMAINS WITH STRONG THETA-E ADVECTION...WHILE
OVER THE WEST ATMOSPHERE WILL STABILIZE. STORMS SHOULD ALL BE
PUSHED OFF TO THE EAST BY SUNRISE WITH SHOWERS LINGERING.

ON THURSDAY...SOME SHOWERS WILL REMAIN PRIMARILY OVER THE NORTHERN
AND EASTERN PART OF THE STATE AS UPPER TROUGH MAKES ITS WAY EAST.
PRIMARY CONCERN WILL BE GUSTY WEST TO NORTHWESTERLY WINDS
DEVELOPING AS COLD AIR POURS INTO THE AREA WITH TIGHT PRESSURE
GRADIENT AS LOW SHIFTS INTO MINNESOTA. STRONGEST WINDS LOOK TO BE
OVER SOUTHWEST NORTH DAKOTA IN THE MORNING...WITH WINDS
DIMINISHING IN THE AFTERNOON AS GRADIENT RELAXES AND COLD AIR
ADVECTION DECREASES. TEMPERATURES WILL BE SEASONABLY COOL WITH
MANY LOCATIONS AROUND 10-15 DEGREES BELOW AVERAGE.

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 221 PM
CDT WED SEP 3 2014

A NORTHWEST FLOW ALOFT IS MAINTAINED THURSDAY NIGHT INTO
SATURDAY...THEN TRANSITIONS TO A ZONAL FLOW SUNDAY INTO WEDNESDAY. A
MORE ACTIVE PERIOD WILL EVOLVE DURING THE ZONAL FLOW PERIOD AS A
STRONG SHORTWAVE TROUGH AND ASSOCIATED POTENT COLD FRONT IS SLATED
TO SWEEP THROUGH TUESDAY INTO WEDNESDAY...WITH SEVERE WEATHER POSSIBLE.

GUSTY NORTHWEST WINDS THURSDAY EVENING WILL QUICKLY SUBSIDE AS A
SURFACE HIGH PRESSURE SLIDES ACROSS SOUTHWEST NORTH DAKOTA EARLY
THURSDAY NIGHT AND INTO CENTRAL SOUTH DAKOTA BY 12Z FRIDAY. A CLEAR
SKY...GOOD RADIATIONAL COOLING...AND DEWPOINTS IN THE UPPER 30S LOOK
REASONABLE TO SUPPORT OVERNIGHT LOWS IN THE UPPER 30S ACROSS THE
SOUTHWEST...ESPECIALLY OVER THE NORMAL COLDER LOCATIONS SUCH AS
HETTINGER. HENCE HAVE LOWERED MINIMUM TEMPERATURES INTO THE UPPER
30S UNDER THIS WEATHER PATTERN. OVERALL...A QUIET/PLEASANT WEATHER
PATTERN CONTINUES FRIDAY/SATURDAY WITH A SLOW MODERATING TREND. H85
TEMPS BEGIN TO WARM LEADING TO HIGHS INTO THE 70S SATURDAY AND
SUNDAY. THERE WILL BE A SUBTLE DRY COLD FRONTAL PASSAGE SATURDAY
AFTERNOON...HOWEVER OTHER THAN A WINDSHIFT TO THE NORTHWEST...NOT
EXPECTING MUCH OF A TEMPERATURE CHANGE.

A MORE ACTIVE WEATHER PATTERN SLOWLY BEGINS TO EMERGE SUNDAY NIGHT
AS A WEAK SHORTWAVE SLIDES THROUGH WITH WARM AIR ADVECTION PROCESSES
TAKING OVER. A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ARE POSSIBLE
SUNDAY NIGHT INTO MONDAY MAINLY FOR THE JAMES RIVER VALLEY. THE
WARMEST DAY WILL BE MONDAY WITH HIGHS REACHING BETWEEN 75 AND 85.
THIS WILL BE FOLLOWED BY A STRONG COLD FRONT WHICH WILL APPROACH
NORTHWEST NORTH DAKOTA TUESDAY MORNING AND THEN SWEEP THROUGH
TUESDAY AFTERNOON/EVENING. A STRONG H85 BAROCLINIC ZONE SHIFTS
THROUGH TUESDAY NIGHT WITH THE 0C TO -2C ISOTHERM SETTLING INTO
CENTRAL NORTH DAKOTA WEDNESDAY. THIS TREND SETS THE STAGE FOR MUCH
COLDER AIR WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1216 PM CDT WED SEP 3 2014

A COLD FRONT WILL MOVE THROUGH THE AREA LATE TODAY INTO TONIGHT
BRINGING SCATTERED TO NUMEROUS SHRA/TSRA. SOME OF THESE STORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE. LATE TONIGHT INTO EARLY
THURSDAY...MVFR/IFR CIGS ARE EXPECTED TO DEVELOP. ALSO...GUSTY
NORTHWEST WINDS ARE EXPECTED TO DEVELOP...PARTICULARLY OVER
SOUTHWEST NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 AM TO 4 PM MDT THURSDAY FOR NDZ031>033-040-
041-043-044.

&&

SHORT TERM...JJS
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Sep 3, 3:58 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT WED SEP 3 2014

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-042100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
358 PM CDT WED SEP 3 2014 /258 PM MDT WED SEP 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP OVER NORTHWEST NORTH DAKOTA LATE THIS
AFTERNOON INTO EARLY THIS EVENING BEFORE SPREADING SOUTH AND EAST ALONG
WITH INCREASING IN COVERAGE AND INTENSITY. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND GUSTS. A TORNADO MAY ALSO BE POSSIBLE...PARTICULARLY
IN THE EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP ON THURSDAY...WITH THE
STRONGEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH EXPECTED OVER
SOUTHWEST SOUTH DAKOTA WHERE A WIND ADVISORY IS IN EFFECT. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

JJS/KS

In the hours before

Special weather statement, Sep 3, 4:20 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
420 PM CDT WED SEP 3 2014

NDZ001-009-032215-
DIVIDE-WILLIAMS-
420 PM CDT WED SEP 3 2014

...STRONG THUNDERSTORMS APPROACHING WESTERN DIVIDE AND NORTHWEST
WILLIAMS COUNTIES...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COALRIDGE...OR 46 MILES WEST OF CROSBY...
MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRENORA...
  ALKABO...
  FORTUNA...
  WRITING ROCK STATE HISTORICAL SITE...
  HANKS...
  ZAHL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4885 10358 4881 10352 4871 10342 4870 10342
      4850 10370 4853 10406 4890 10406 4896 10370
TIME...MOT...LOC 2119Z 269DEG 33KT 4870 10424

SIMOSKO
Special weather statement, Sep 3, 4:55 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT WED SEP 3 2014

NDZ001-009-032300-
DIVIDE-WILLIAMS-
455 PM CDT WED SEP 3 2014

...STRONG THUNDERSTORMS IN SOUTHWEST DIVIDE AND NORTHWEST WILLIAMS
COUNTIES...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HANKS...OR 25 MILES
SOUTHWEST OF CROSBY...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALAMO...
  WILDROSE...
  ZAHL...
  APPAM...
  CORINTH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4886 10325 4869 10295 4854 10327 4858 10399
      4878 10399
TIME...MOT...LOC 2153Z 269DEG 33KT 4869 10375

SIMOSKO
Special weather statement, Sep 3, 5:29 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM CDT WED SEP 3 2014

NDZ001-002-009-032330-
BURKE-DIVIDE-WILLIAMS-
529 PM CDT WED SEP 3 2014

...STRONG THUNDERSTORM WITH PEA SIZED HAIL IN NORTH CENTRAL WILLIAMS
COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CORINTH...OR 22 MILES SOUTH OF CROSBY...
MOVING EAST AT 35 MPH.

A WEATHER SPOTTER REPORTED PEA SIZED HAIL IN ALAMO AT APPROXIMATELY
520 PM CDT.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILDROSE...
  HAMLET...
  MCGREGOR...
  BATTLEVIEW...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4865 10255 4854 10281 4855 10288 4851 10289
      4850 10292 4849 10346 4868 10350 4876 10295
TIME...MOT...LOC 2226Z 263DEG 31KT 4860 10334

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:57 PM CDTWind AdvisoryBISAdams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more23 hr
Sep 3, 4:20 PM CDTSpecial Weather StatementBISDivide55 min
Sep 3, 4:55 PM CDTSpecial Weather StatementBISDivide65 min
Sep 3, 5:29 PM CDTSpecial Weather StatementBISBurke61 min
Sep 3, 6:23 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward67 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.